Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 267, NWS Sioux Falls, SD

October 2, 2017Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 2, 2017, 7:13 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2017, 7:13 PM CDT (00:13 UTC)
Expired
Oct 2, 2017, 7:45 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buena Vista County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 148 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

093 
WUUS53 KFSD 030013
SVRFSD
IAC021-041-030100-
/O.NEW.KFSD.SV.W.0267.171003T0013Z-171003T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
713 PM CDT MON OCT 2 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  North central Buena Vista County in northwestern Iowa...
  Southeastern Clay County in northwestern Iowa...

* Until 800 PM CDT

* At 712 PM CDT, a severe thunderstorm was located near Linn Grove,
  or 14 miles south of Spencer In Clay County, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Greenville around 720 PM CDT. 
  Lost Island Lake around 745 PM CDT. 

Other locations impacted by this severe thunderstorm include Gillett
Grove, Dickens, Rossie and Rembrandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4279 9522 4296 9538 4326 9492 4326 9491
      4293 9491
TIME...MOT...LOC 0012Z 229DEG 40KT 4295 9525 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
1 follow-up statement
540 
WWUS53 KFSD 030045
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
745 PM CDT MON OCT 2 2017

IAC021-041-030054-
/O.CAN.KFSD.SV.W.0267.000000T0000Z-171003T0100Z/
Buena Vista IA-Clay IA-
745 PM CDT MON OCT 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BUENA VISTA AND
SOUTHEASTERN CLAY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4279 9522 4296 9538 4326 9492 4326 9491
      4293 9491
TIME...MOT...LOC 0042Z 229DEG 40KT 4319 9487 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 5:56 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Oct 2, 5:56 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
556 PM CDT Mon Oct 2 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 253 PM CDT Mon Oct 2 2017

...HEAVY RAINFALL EVENT EXPECTED TONIGHT...

Primed environment for heavy rainfall event across the area tonight.
 With stalled boundary and increasing low level jet through the
evening hours, expect shower activity to become more widespread.
Outside chance of a surface based storm across northwest Iowa late
this afternoon, but main focus is along stalled 850mb boundary
extending from the southwest to the northeast.  Ahead of the
boundary, precipitable water is around 1.5", well above the 90th
percentile for this time of year.  In fact, some of the models spike
up above 1.75", but this value is likely clouded by model
convection.  Expect convection to develop on the south side of this
boundary, but then expect the band of precip to try to migrate back
to the north and west following the mid and upper level dynamics.
Strong short wave lifting northeast across the central portions of
South Dakota through the evening hours, coupled with 120-130+ knot
jet.  Models have hinted that a series of jet maxes may align such
to provide maximum amount of upper level support across southeast
South Dakota through the evening hours.

As the upper level support begins to break down and the mid level
boundary begins to work east and the low level jet takes on more of
a southwest direction leading to less mass convergence, expect
precipitation to begin to shift the focus to the east after 06Z.
Have elected to issue a flash flood watch along an axis from
Vermillion SD to Slayton MN.

There may be some lingering precipitation across northwest Iowa on
Tuesday but will be on the lighter side. Drier air will work into
the region to the northwest leading to potentially cooler
conditions, but with better mixing conditions, expect day time
temperatures to rebound into the 60s.

.LONG TERM...(Tuesday night through Monday)
Issued at 253 PM CDT Mon Oct 2 2017

With clear skies and light winds, could see some patchy frost
develop Tuesday night into Wednesday morning, especially across
central SD.

Relatively pleasant fall conditions are expected across the area on
Wednesday with surface high pressure moving across the region.
Wednesday night, a warm front will lift back to the north leading to
the potential for elevated showers and thunderstorms.  Very little
in the way of effective directional shear, but still some speed
shear.  With limited instability and shear, am not expecting
anything severe.

Expect a fair amount of stratus with the potential for a shower or
two across the area on Thursday. This will keep temperatures down
limiting the diurnal range throughout the day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 556 PM CDT Mon Oct 2 2017

MVFR-IFR conditions will be fairly widespread within an area of
rain and thunderstorms, expected to develop across portions of
the area this evening. The most favored area stretches from KYKN
to KMML/KMWM, making KFSD most likely of our TAF locations to see
the sub-VFR conditions for a prolonged period of time.

KSUX will be near the eastern edge of these sub-VFR conditions
this evening and into the overnight hours, though they could see
occasional lower ceilings. Increasing low level winds will also
lead to a period of low level wind shear for areas near and east
of Highway 60/KSUX. By late tonight, after 08Z-10Z, the stratus
and rain are expected to make a southeast push across the area.
This will bring a more prolonged period of MVFR conditions to KSUX
into Tuesday morning. KHON expected to remain VFR throughout this
TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through late tonight for SDZ056-062-066-067-
     069>071.

MN...Flash Flood Watch through late tonight for MNZ071-072-080-081-
     089-090-097-098.

IA...Flash Flood Watch through late tonight for IAZ001-002-012-020.

NE...Flash Flood Watch through late tonight for NEZ013-014.

&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...JH
Hazardous weather outlook, Oct 2, 5:02 AM CDT, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
502 AM CDT Mon Oct 2 2017

SDZ038-050-052-053-057>059-063-064-031015-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
502 AM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms will be possible during the
afternoon and evening hours but these storms should not be
severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014-
SDZ039-040-054>056-060>062-065>071-031015-
Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-
Brookings-Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
502 AM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms should redevelop around midday, but
these storms are not expected to be severe. By late afternoon into
the evening stronger storms will develop with an isolated storm
possibly producing hail to the size of quarters. Otherwise, heavy
rain will become the main concern with 1 to 2 inches of rainfall
likely. A few locations may approach 4 inches. While flash
flooding is not likely these strong rainfall rates will likely
cause some problems in low spots and possible quick rises along
creeks and streams.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible after 5 pm.

IAZ003-013-014-021-022-031-032-031015-
Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-Ida-
502 AM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for portions of northwest Iowa
and west central Iowa.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible late this
afternoon, but the chances are fairly low. If something can
develop, there would be a threat for golf ball sized hail, winds
to 70 mph and an isolated tornado. During the evening activity may
dwindle a bit, but additional showers and thunderstorms are likely
after midnight. These storms should not be severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible after 3 pm.

In the hours before

Local storm report, Oct 2, 3:47 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT MON OCT 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             3 W MOUNTAIN LAKE       43.94N 94.99W
10/02/2017  M0.88 INCH       COTTONWOOD         MN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Oct 2, 4:35 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 PM CDT MON OCT 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             3 W MOUNTAIN LAKE       43.94N 94.99W
10/02/2017  M1.00 INCH       COTTONWOOD         MN   PUBLIC

            REPORT VIA SOCIAL MEDIA. TIME ESTIMATED BY
            RADAR.

&&

TRM
Local storm report, Oct 2, 7:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
712 PM CDT MON OCT 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 S MERIDEN             42.76N 95.63W
10/02/2017  E0.50 INCH       CHEROKEE           IA   TRAINED SPOTTER

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 2:29 AM CDTSevere Thunderstorm WarningFSDLyon, Osceola31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.